Alert archive / Alabama / Special Weather Statements in 2020
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 12, 2020, 6:21 PM CDT for Greene County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2020, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 12, 2020, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
County Greene County, AL
The radar
The Columbus AFB radar (KGWX), 108 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367
WWUS84 KBMX 122321
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT Wed Aug 12 2020
ALZ031-130000-
Greene AL-
621 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GREENE COUNTY UNTIL
700 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union, or 10 miles northwest of Eutaw, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Union, Mantua, Snoddy and Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3288 8805 3300 8807 3310 8791 3305 8784
3293 8785
TIME...MOT...LOC 2321Z 239DEG 8KT 3296 8800
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:12 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 12, 3:12 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 312 PM CDT Wed Aug 12 2020 .SHORT TERM... /Updated at 1218 PM CDT Wed Aug 12 2020/ Another day of scattered showers and thunderstorms across the area...with activity expected to continue through the late evening. Cloud cover has been increasing through the day...and with the addition of the cirrus contamination from the system across the MS River...temperatures should remain in the mid to upper 90's this afternoon. Instabilities will be 1000-2000 J/kg...with DCAPE values once again be around 1200 across the state. With the steep low level lapse rates and PW values around 1.7 to 1.9 in the 90th percentile for this time of year...could expect one or two of these storms to be severe with a microburst potential. A weak shortwave is expected to approach the area overnight tonight. This will likely prevent convection from weakening as quickly after sunset as in days past...with showers and thunderstorms remaining through the early night tonight. Patchy fog is possible in the early morning Thursday...especially with the late mention of rainfall. Though due to the expected cloud cover and winds remaining light...not expecting fog to be more than patchy at best. Will update if needed. Thursday...cloud cover will continue to increase through the morning with rain chances increasing from west to east through the late morning and early afternoon. By mid afternoon...most areas west of I65 should begin to see some convection...with these storms moving east through the rest of the afternoon. Instabilities will be around 2000 J/kg through the afternoon with DCAPE values less than 1000 J/kg. With a fairly weak wind profile and PW values above the 90th percentile for this time of year...not expecting much in the way of severe weather at this time. The greatest threat with this activity is going to be heavy rain and potentially high rainfall rates. Temperatures...highs today will be in the low to mid 90's with heat indices in between 100 and 104. Tonight...lows will be in the mid 70s...with highs on Thursday in the upper 80's to mid 90's. The only areas expected to hit triple digits for heat indices are south of I85. 24 .LONG TERM... /Updated at 0239 PM CDT Wed Aug 12 2020/ Thursday night through Tuesday. An active weather period expected Thursday night and Friday as the main short wave trof tracks eastward across the area. Despite presence of trof, 0-6km bulk shear values remain near or just below 20 knots and mid level lapse rates are not impressive, so thunderstorm activity should remain below severe limits. Rain chances will decrease over the weekend as the upper trof axis shifts east of Alabama. A broad upper trof will establish itself over the eastern United States next week, with Alabama staying on the drier and slightly cooler side of the trof axis. 58/rose Previous long-term discussion: /Updated at 0357 AM CDT Wed Aug 12 2020/ Thursday night through Tuesday. An upper-level trough will continue to affect the region Thursday night through Saturday as it moves very slowly eastward. Deep-layer cyclonic flow will provide adequate lift for convection to continue through the overnight hours on Thursday night into Friday morning. Coverage will increase with daytime heating on Friday, with multiple bands of showers and storms expected. The trough should be positioned axis directly over Central Alabama on Saturday, and bulk of the rainfall should occur across the eastern two-thirds of our area, with a decrease in activity for the west. A general trend of falling rain chances should continue for Sunday through Tuesday as the system moves away to the east, unless the GFS is correct with its depiction of MCS activity within northwest flow on Monday. 87/Grantham && .AVIATION... 18Z TAF Discussion. Scattered thunderstorms will be possible this afternoon through the early night. Confidence is low on timing and coverage...so left mention out of each TAF for now...and will update if storms develop in the vicinity. The exception is KASN and KANB who have VCTS for a couple of hours with ongoing convection nearby. Overnight...fog development is possible...but due to anticipated cloud cover and light winds...have left mention out of each TAF. Once the location of thunderstorm activity is known this evening...will be able to better determine fog extent for the early morning. Thursday...showers and thunderstorms will move in from the west through the late morning. 24 && .FIRE WEATHER... Rain chances will increase Thursday and Friday as an upper level impulse moves across the region. The increase in cloud cover and rain will result in cooler daytime temperatures and higher afternoon humidity values. A drying trend should begin on Saturday and continue into early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 92 71 86 70 / 40 70 70 80 60 Anniston 73 93 72 87 71 / 40 70 60 80 60 Birmingham 74 91 73 87 72 / 40 70 70 80 50 Tuscaloosa 74 91 74 88 73 / 40 70 70 80 40 Calera 72 91 72 86 71 / 40 70 70 80 50 Auburn 73 91 72 86 71 / 40 70 50 80 60 Montgomery 75 94 75 90 73 / 30 70 50 80 60 Troy 74 94 73 88 72 / 30 60 50 80 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 12, 4:03 AM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 403 AM CDT Wed Aug 12 2020 ALZ011>015-017>050-131215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 403 AM CDT Wed Aug 12 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated strong to severe thunderstorms are possible this afternoon and early evening. Brief damaging wind gusts of 60 mph and hail up to quarter size could occur. Heat indices may approach 105 degrees in a few locations this afternoon. Take extra precautions while outside. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Aug 12, 5:48 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Birmingham AL 548 PM CDT Wed Aug 12 2020 ALZ035-036-041-043-044-122330- Chilton AL-Autauga AL-Montgomery AL-Coosa AL-Elmore AL- 548 PM CDT Wed Aug 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...WESTERN ELMORE...SOUTHEASTERN CHILTON...NORTH CENTRAL MONTGOMERY AND SOUTHWESTERN COOSA COUNTIES UNTIL 630 PM CDT... At 548 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Pooles Crossroads to Coosada. Movement was southwest at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Northern Montgomery, Prattville, Millbrook, Clanton, Wetumpka, Thorsby, Elmore, Coosada, Deatsville, Billingsley, Montgomery Zoo, Boylston, Gap Of The Mountain, Santuck, Bob Woodruff Lake, Titus, Welona, Ten Cedar Estates, Dexter and Verbena. LAT...LON 3270 8685 3237 8631 3266 8610 3298 8664 TIME...MOT...LOC 2248Z 040DEG 9KT 3276 8667 3252 8632 75 Linhares
Special weather statement, Aug 12, 5:51 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Birmingham AL 551 PM CDT Wed Aug 12 2020 ALZ022-030-031-122330- Greene AL-Pickens AL-Sumter AL- 551 PM CDT Wed Aug 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS... NORTHWESTERN GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 630 PM CDT... At 550 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near McMullen to near Gainesville. Movement was east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Aliceville, Boligee, Gainesville, McMullen, Garden, New West Greene, Panola, West Greene, Johnston Lake, Gainesville Lake Campground, Warsaw, Dillburg, New Mount Hebron, George Downer Airport, Pleasant Ridge, Cochrane and Lewiston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3322 8803 3272 8800 3273 8830 3315 8829 TIME...MOT...LOC 2250Z 249DEG 9KT 3312 8823 3279 8819 89^GSatterwhite
Local storm report, Aug 12, 6:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 3 ENE MARVYN 32.45N 85.31W
08/12/2020 E0.25 INCH RUSSELL AL PUBLIC
&&
MALSpecial weather statement, Aug 12, 6:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
617 PM CDT Wed Aug 12 2020
ALZ015-024-122345-
Walker AL-Jefferson AL-
617 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER AND NORTH
CENTRAL JEFFERSON COUNTIES UNTIL 645 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burnwell, or over Dora. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sumiton, Cordova, Dora, Adamsville, Graysville, West Jefferson, Rocky
Hollow, Burnwell, Beloit, Quinton, Sayre, Barney and Miller Steam
Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 8704 3367 8694 3362 8706 3365 8714
3376 8717
TIME...MOT...LOC 2317Z 110DEG 2KT 3371 8708
89^GSatterwhiteSpecial weather statement, Aug 12, 6:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
620 PM CDT Wed Aug 12 2020
ALZ023-122345-
Tuscaloosa AL-
620 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCALOOSA COUNTY UNTIL
645 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holt. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northeastern Tuscaloosa, Northport, Holt, Deerlick Creek Campgrounds,
Lake Nicol, Lake Tuscaloosa Dam, Sexton Bend, Lake Nicol Park, Holt
Lock And Dam, Lake Harris and Lake Tuscaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3330 8740 3328 8740 3322 8746 3322 8753
3324 8755 3330 8756 3335 8752 3337 8744
TIME...MOT...LOC 2320Z 110DEG 2KT 3329 8749
89^GSatterwhiteSpecial weather statement, Aug 12, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT Wed Aug 12 2020
ALZ031-130000-
Greene AL-
621 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GREENE COUNTY UNTIL
700 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union, or 10 miles northwest of Eutaw, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Union, Mantua, Snoddy and Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3288 8805 3300 8807 3310 8791 3305 8784
3293 8785
TIME...MOT...LOC 2321Z 239DEG 8KT 3296 8800
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:10 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 35 min |
| Aug 11, 7:35 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 40 min |
| Aug 11, 7:39 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 20 min |
| Aug 11, 7:42 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 2 hr |
| Aug 11, 8:13 PM CDT | Special Weather Statement | BMX | Marengo | 32 min |
| Aug 12, 1:01 PM CDT | Special Weather Statement | BMX | Clay | 44 min |
| Aug 12, 2:06 PM CDT | Special Weather Statement | BMX | Clay | 24 min |
| Aug 12, 2:43 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Aug 12, 4:28 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| Aug 12, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 18 min |
| Aug 12, 5:47 PM CDT | Special Weather Statement | BMX | Russell | 43 min |
| Aug 12, 5:48 PM CDT | Special Weather Statement | BMX | Chilton | 42 min |
| Aug 12, 5:51 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| Aug 12, 6:17 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Aug 12, 6:20 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Aug 12, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 37 min |
| Aug 12, 6:47 PM CDT | Areal Flood Advisory | BMX | Montgomery | 118 min |
| Aug 12, 6:49 PM CDT | Special Weather Statement | BMX | Fayette | 26 min |
| Aug 12, 6:53 PM CDT | Special Weather Statement | BMX | Chilton | 37 min |
Nearby
Special Weather Statements in Alabama, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.